Alert archive / California / Wind Advisories in 2022

Wind Advisory 38, NWS Las Vegas, NV

November 14, 2022San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Nov 14, 2022, 1:38 PM PST for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It took effect at Nov 15, 2022, 7:00 AM PST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2022, 1:38 PM PST (21:38 UTC)
In effect from
Nov 15, 2022, 7:00 AM PST
Expired
Nov 16, 2022, 6:00 PM PST
In force
35 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS75 KVEF 142138
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
138 PM PST Mon Nov 14 2022

AZZ002-036-CAZ524-526-527-NVZ021-022-151000-
/O.NEW.KVEF.WI.Y.0038.221115T1500Z-221117T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
138 PM PST Mon Nov 14 2022 /238 PM MST Mon Nov 14 2022/

...WIND ADVISORY IN EFFECT FROM 7 AM PST/8 AM MST/ TUESDAY TO 6 
PM PST/7 PM MST/ WEDNESDAY...

* WHAT...North wind 20 to 35 mph with gusts up to 45 mph Tuesday.
  Winds could diminish some Tuesday night before increasing to 25 to
  40 mph with gusts up to 50 mph Wednesday.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, Eastern Mojave 
  Desert, Cadiz Basin and San Bernardino County-Upper Colorado 
  River Valley. In Nevada, Lake Mead National Recreation Area 
  and Southern Clark County.

* WHEN...From 7 AM PST/8 AM MST/ Tuesday to 6 PM PST/7PM MST
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...Strong winds over the open waters will make
  the lake water rough and hazardous...and will result in high
  waves which may tip or swamp smaller craft. Postpone outings
  until the winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially be alert for cross
winds if operating a high profile vehicle on Interstate 40. 
Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
5 follow-up statements
118 
WWUS75 KVEF 150917
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
117 AM PST Tue Nov 15 2022

AZZ002-036-CAZ524-526-527-NVZ021-022-160400-
/O.CON.KVEF.WI.Y.0038.221115T1500Z-221117T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
117 AM PST Tue Nov 15 2022 /217 AM MST Tue Nov 15 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 6 PM
PST WEDNESDAY...

* WHAT...North wind 20 to 35 mph with gusts up to 45 mph 
  Tuesday. Winds could diminish some Tuesday night before 
  increasing to 25 to 40 mph with gusts up to 50 mph Wednesday.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, Eastern Mojave 
  Desert, Cadiz Basin and San Bernardino County-Upper Colorado 
  River Valley. In Nevada, Lake Mead National Recreation Area 
  and Southern Clark County.

* WHEN...From 7 AM PST/8 AM MST/ Tuesday to 6 PM PST/7PM MST 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
795 
WWUS75 KVEF 160357
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
757 PM PST Tue Nov 15 2022

AZZ002-036-CAZ524-526-527-NVZ021-022-161200-
/O.CON.KVEF.WI.Y.0038.000000T0000Z-221117T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
757 PM PST Tue Nov 15 2022 /857 PM MST Tue Nov 15 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST WEDNESDAY...

* WHAT...Winds may diminish some tonight before increasing to 25
  to 35 mph with gusts up to 50 mph Wednesday.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, Eastern Mojave 
  Desert, Cadiz Basin and San Bernardino County-Upper Colorado 
  River Valley. In Nevada, Lake Mead National Recreation Area 
  and Southern Clark County.

* WHEN...Until 6 PM PST/7PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Boaters should use 
extreme caution when venturing onto area lakes avoid the open 
waters. Stay close to shore or around protected areas.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
512 
WWUS75 KVEF 161113
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
313 AM PST Wed Nov 16 2022

AZZ002-036-CAZ524-526-527-NVZ021-022-162315-
/O.CON.KVEF.WI.Y.0038.000000T0000Z-221117T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
313 AM PST Wed Nov 16 2022 /413 AM MST Wed Nov 16 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST/7 PM MST THIS 
EVENING...

* WHAT...North winds increasing to 15 to 25 mph with gusts up to 
  45 mph.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, Eastern Mojave 
  Desert, Cadiz Basin and San Bernardino County-Upper Colorado 
  River Valley. In Nevada, Lake Mead National Recreation Area 
  and Southern Clark County.

* WHEN...Until 6 PM PST/7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Boaters should use 
extreme caution when venturing onto area lakes avoid the open 
waters. Stay close to shore or around protected areas.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
098 
WWUS75 KVEF 162241
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
241 PM PST Wed Nov 16 2022

AZZ002-036-CAZ524-526-527-NVZ021-022-170200-
/O.CON.KVEF.WI.Y.0038.000000T0000Z-221117T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
241 PM PST Wed Nov 16 2022 /341 PM MST Wed Nov 16 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...North winds increasing to 15 to 25 mph with gusts up to 
  45 mph.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, Eastern Mojave 
  Desert, Cadiz Basin and San Bernardino County-Upper Colorado 
  River Valley. In Nevada, Lake Mead National Recreation Area 
  and Southern Clark County.

* WHEN...Until 6 PM PST/7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Boaters should use
extreme caution when venturing onto area lakes avoid the open
waters. Stay close to shore or around protected areas.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
250 
WWUS75 KVEF 170149
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
549 PM PST Wed Nov 16 2022

AZZ002-036-CAZ524-526-527-NVZ021-022-170300-
/O.EXP.KVEF.WI.Y.0038.000000T0000Z-221117T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
549 PM PST Wed Nov 16 2022 /649 PM MST Wed Nov 16 2022/

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Wind gusts had dropped below 30 mph late this afternoon at most 
sites along the Colorado River Valley and eastern San Bernardino 
County. North winds will continue to decrease with gusts
diminishing to less than 20 mph overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 14, 1:01 PM PST, 37 minutes earlier.

Area forecast discussion, Nov 14, 1:01 PM PST, 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
101 PM PST Mon Nov 14 2022

.SYNOPSIS...Seasonably cool conditions will continue into early
next week with periods of gusty north winds, especially down the
Colorado River Valley. While a few weather systems will traverse the
region, none of them will be carrying much moisture and the forecast
remains dry.

&&

.DISCUSSION...Through next Monday.

Highly amplified pattern through the week with a ridge axis
extending well north into western Canada/Alaska, with downstream
longwave trough encompassing the eastern two-thirds of North
America. This will keep the Great Basin/Mojave Desert under a dry
northerly flow, keeping the door open for periodic bursts of mid-
level energy to drop in from the north.

One mid-level shortwave is progged to continue south along the
California coast through Wednesday with additional energy sliding
through the Four Corners. This type of pattern is very conducive for
gusty north winds being funneled down the lower CRV and adjacent far
southern Clark and eastern San Bernardino Counties. ECMWF EFI really
hitting this area on Wednesday. Will be issuing a wind advisory that
will run from 7 am PST/8 am MST Tuesday - 6 pm PST/7 pm MST
Wednesday. Higher gusts up to 45 mph look to be more confined to the
CRV, between Lake Mohave and I-40 Tuesday. Areal extent expand and
maximum gust potential increases Wednesday with gusts in the 45-55
mph range. Getting away from the CRV, north-northeast winds will be
breezy with gust potential 25-35 mph range.

Another burst of energy drops in from the north Friday which should
bring on an increase in north winds again. Latest ECMWF EFI values
not looking that significant but there is an uptick in values
Saturday.

Ensembles show the highly amplified pattern becoming less amplified
over the weekend into early next week with region under more of a
west-northwest flow.

Little fluctuation in temperatures over the next 7 days as they stay
below normal.
&&

.AVIATION...For Harry Reid...Northeast winds will persist through
the afternoon and early evening. Wind direction may vary from 030
degree to 060 degrees, however wind speeds should remain at 8KT or
less. Wind speeds may pop up above 8KT at times, and a rogue gust to
around 15KT is not out of the question this afternoon as well, but
these instances should be very short lived and will not persist.

Typical wind patterns return for tonight and Tuesday early morning.
Breezy northeast are expected Tuesday after 18Z through the
afternoon, with high confidences for gusts to around 20KT Tuesday
afternoon. Moderate confidence that wind direction will favor 020-
040 degrees. No significant clouds are expected through the period.

For the rest of southern Nevada, southeastern California, and
northwestern Arizona...Breezy north winds are expected through the
afternoon at KIFP and KEED, where gusty between 20KT and 25KT are
likely. Elsewhere, light north to northeast winds are expected.
Gusts at KEED and KIFP will end after sunset, but elevated wind
speeds of 10KT to 15KT should continue through the night. Elsewhere,
light diurnal winds are expected overnight. Breezy north to
northeast winds are likely Tuesday, with gusts 25KT to 30KT starting
as early as Tuesday morning after 15Z down the Colorado River
Valley. No operationally significant cloud cover through the TAF
period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Pierce
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2022Wind Advisories in Nevada, 2022Wind Advisories in Arizona, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.